Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 294, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 5, 2003, 4:29 PM CDT for Carroll County, Montgomery County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 4:29 PM CDT (21:29 UTC)
- Expired
- May 5, 2003, 5:20 PM CDT
- In force
- 51 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Carroll County, MS, Montgomery County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1456 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 17.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 052129 SVRJAN MSC015-097-052220- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 429 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI MONTGOMERY COUNTY IN NORTH CENTRAL MISSISSIPPI * UNTIL 520 PM CDT * AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF NORTH CARROLLTON...OR ABOUT 7 MILES EAST OF GREENWOOD AIRPORT...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR NORTH CARROLLTON...CARROLLTON AT 430 PM CDT BE NEAR WINONA AT 435 PM CDT BE NEAR DUCK HILL AT 440 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF HALF DOLLARS IS LIKELY WITH THIS STORM. LAT...LON 3362 9005 3344 9000 3345 8952 3368 8953 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 5, 3:00 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT MON MAY 05 2003 MAIN FOCUS WILL CONTINUE TO REVOLVE AROUND THE CURRENT CONVECTION AND ITS DEVELOPMENT THROUGH THIS EVENING. 18Z AREA SOUNDINGS CONTINUE TO INDICATE A VERY UNSTABLE AND SHEARED ATMOSPHERE ACROSS THE NORTHERN FA. HOWEVER...LOCATIONS ALONG AND SOUTH OF I-20 ARE SUBSTANTIALLY CAPPED. ONLY FEATURE TO RELEASE THIS CAP WILL BE THE S/W AND ASSOCIATED SPEED MAX COMING OUT OF NE TX. THIS FEATURE IS FORECAST TO ONLY EFFECT THE N PORTIONS OF THE FA. WITH SUCH FAVORABLE PARAMETERS FOR SUPERCELLS AND TORNADOES...THE BEST CHANCES FOR DEVELOPMENT WILL EXIST NORTH OF A LINE FROM MOREHOUSE PARISH TO GREENVILLE AND ALONG THE HIGHWAY 82 CORRIDOR. CONCERNING THE FLOODING POTENTIAL. WILL LEAVE THE FLOOD WATCH AS IS FOR TONIGHT...AS HEAVY RAINS FROM MORNING STORMS HAVE LAID THE FOUNDATION FOR FLASH FLOODING WHEN MORE STORMS DEVELOP THIS EVENING. THE UPPER LEVEL WIND FLOW SUPPORTS TRAINING OF STORMS AND I AM EXPECTING AROUND 2 INCHES OF RAIN...WITH ISOLATED EXCESSIVE AMOUNTS GREATER THAN 5 INCHES POSSIBLE. FOR TUE...ANOTHER S/W WILL MOVE OUT OF THE SW FLOW AND EFFECT AREAS TO MY NORTH. WITH THE PRESENCE OF SFC BOUNDARIES LEFT OVER FROM THIS EVENINGS CONVECTION AND THE APPROACH OF THE S/W WILL CONTINUE SCT POPS ALONG THE N ZONES...ISOLATED CENTRAL. WILL KEEP THIS RAIN CHANCE ORIENTATION THROUGH WED AS LINGERING BOUNDARIES MAY EXIST OVER THE NORTHERN FA. WILL MENTION DRY CONDITIONS...AREA WIDE...FOR THU AS FOCUSING FEATURES LIFT NORTH. FOR FRI...GFS INDICATES A WEAK SFC BOUNDARY MOVING ACROSS THE NORTHERN PORTIONS OF THE FA...WILL MENTION SCT POPS. FOR SAT-MON...UPPER RIDGE MOVES INTO THE REGION AND SHOULD SUPPRESS CONVECTION...WILL CONTINUE THE DRY FORECAST FOR THOSE PERIODS. WITH WITH SUCH A WARM AIRMASS JUST TO THE SOUTH OF THE CONVECTION...AND NOTHING TO PUSH IT OUT OF THE REGION THROUGH THE 7 DAY FORECAST...EXPECT TEMPS IN THE MID TO UPPER 80S ACROSS THE FA. BY THE WEEKEND...I WOULD NOT BE SURPRISED TO SEE A FEW 90S. JAN 74/88/73/89/73 32220 MEI 73/88/72/89/72 22220 .JAN... AR...NONE. LA...NONE. MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039. 36
Hazardous weather outlook, May 5, 12:13 PM CDT, 4 hours 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1213 PM CDT MON MAY 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND NORTH OF AN INTERSTATE 20 LINE THIS AFTERNOON AND TONIGHT...WHILE ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED SOUTH OF THAT LINE. THE AREA MOST IMPACTED SHOULD BE ALONG THE HIGHWAY 82 CORRIDOR WHERE THE FIRST ROUND OF SEVERE THUNDERSTORMS PASSED THIS MORNING. ADDITIONAL SEVERE STORMS ARE LIKELY THROUGH MIDNIGHT WITH LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AND A FEW TORNADOES. THE STORM PREDICTION CENTER IS INDICATING A HIGH RISK CATEGORY FOR A FEW DAMAGING TORNADOES AS WELL. AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO THE REGION. A STRONG JET STREAM WILL BE PUSHING INTO THE REGION...AND AS THIS JET STREAM INTERACTS WITH THE MOIST...UNSTABLE AIRMASS...AND DAYTIME HEATING..THE SEVERE THUNDERSTORMS WILL RAPIDLY DEVELOP. STRONG WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL YIELD FAVORABLE CONDITIONS FOR ISOLATED TORNADOES IN THIS AREA. RESIDUAL BOUNDARIES FROM STRONG THUNDERSTORMS MOVING ACROSS NORTHERN MISSISSIPPI THIS MORNING SHOULD PROVIDE THE FOCUS FOR ADDITIONAL SOUTHWARD DEVELOPMENT DURING THE LATE AFTERNOON AND THROUGH THIS EVENING. THE OVERALL SEVERE WEATHER RISK SHOULD SHIFT SLIGHTLY NORTHWARD ON TUESDAY WITH LITTLE CHANGE IN THE AIRMASS EXPECTED ALL WEEK LONG. RESIDENTS SHOULD MONITOR LATER FORECASTS...WATCHES...WARNINGS AND STATEMENTS CONCERNING THIS SITUATION. ...FLOODING... A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR PORTIONS OF NORTHERN MISSISSIPPI. AS A FRONT BECOMES NEARLY STATIONARY JUST TO THE NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN MAY OCCUR. THIS COULD PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR DRAINING AREAS. FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS COULD OCCUR GENERALLY ALONG AND NORTH OF INTERSTATE 20. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN THIS AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE ONLY BRIEF FLOOD PROBLEMS. ...NON PRECIPITATION... STRONG LOW PRESSURE OVER THE PLAINS WILL HELP CREATE BREEZY CONDITIONS OVER THE OUTLOOK AREA THROUGH TODAY. GUSTY SOUTH WINDS OF 15 TO 30 MPH WILL BE COMMON...AND BOATERS ON OPEN WATER ARE URGED TO EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... ...DAYS TWO AND THREE... THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE ON TUESDAY...PARTICULARLY ALONG AND NORTH OF WEST OF A BROOKHAVEN...TO JACKSON...TO MERIDIAN LINE. A SERIES OF DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE THE RISK OF SEVERE WEATHER. ADDITIONALLY...A COLD FRONT LYING JUST TO THE NORTHWEST OF THE AREA WILL CONTINUE TO FOCUS THE THREAT OF HEAVY RAINFALL OVER PARTS OF NORTHERN MISSISSIPPI. A THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FROM TUESDAY NIGHT INTO WEDNESDAY...MAINLY NORTH OF INTERSTATE 20. ...DAYS FOUR THROUGH SEVEN... THE THREAT OF STRONG THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF HIGHWAY 82 THURSDAY AND FRIDAY. BY NEXT WEEKEND...A RIDGE OF HIGH PRESSURE IN UPPER LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO THE AREA...REDUCING THE THREAT FOR STRONG STORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED TODAY AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 5, 3:02 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
302 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM RULEVILLE MS 0.75 INCH HAIL
05/05/03 SUNFLOWER REPORTED BY SUNFLOWER
COUNTY SHERIFFS OFFICE.Local storm report, May 5, 3:07 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 2 N CLEVELAND MS WIND DAMAGE
05/05/03 BOLIVAR A FEW TREES DOWN AND A
COUPLE OF STORAGE
BUILDINGS DESTROYED.
REPORTED BY BOLIVAR
COUNTY EMA.Local storm report, May 5, 3:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM BENOIT MS 1.00 INCH HAIL
05/05/03 BOLIVAR REPORTED BY BOLIVAR
COUNTY EMA.Local storm report, May 5, 3:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 3 W GRENADA MS 0.75 INCH HAIL
05/05/03 GRENADA MILE 200 ON I-55.
REPORTED BY GRENADA
COUNTY EMA.Local storm report, May 5, 4:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM CLEVELAND MS 1.00 INCH HAIL
05/05/03 BOLIVAR NORTHERN PART OF CITY.
REPORTED BY BOLIVAR
COUNTY EMA.
0407 PM CLEVELAND MS WIND DAMAGE
05/05/03 BOLIVAR POWERLINES DOWN. REPORTED
BY BOLIVAR COUNTY EMA.Local storm report, May 5, 4:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM GREENWOOD MS 0.75 INCH HAIL
05/05/03 LEFLORE REPORTED BY MISS STATE
STORM CHASERS.
0421 PM 1 E GREENWOOD MS 0.88 INCH HAIL
05/05/03 LEFLORE REPORTED BY MISS STATE
STORM CHASERS.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:29 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 31 min |
| May 5, 9:14 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Leflore, Sunflower | 31 min |
| May 5, 9:24 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 46 min |
| May 5, 9:39 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 46 min |
| May 5, 9:45 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Leflore, Sunflower | 45 min |
| May 5, 10:32 AM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Leflore, Montgomery, Webster | 43 min |
| May 5, 11:08 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 47 min |
| May 5, 11:13 AM CDT | Severe Thunderstorm Warning | JAN | Webster | 32 min |
| May 5, 11:25 AM CDT | Severe Thunderstorm Warning | JAN | Webster | 20 min |
| May 5, 1:59 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 61 min |
| May 5, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 43 min |
| May 5, 3:32 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 18 min |
| May 5, 3:46 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 44 min |
| May 5, 4:01 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 39 min |
| May 5, 4:04 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 16 min |
| May 5, 4:04 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 41 min |
| May 5, 4:35 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Webster | 25 min |
| May 5, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 39 min |
| May 5, 4:44 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 26 min |
| May 5, 4:48 PM CDT | Tornado Warning | JAN | Bolivar | 22 min |
| May 5, 4:55 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 30 min |
| May 5, 5:01 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 19 min |
| May 5, 5:11 PM CDT | Flash Flood Warning | JAN | Grenada | 59 min |
| May 5, 5:20 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 30 min |
| May 5, 5:23 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 27 min |
| May 5, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 30 min |
| May 5, 5:26 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 24 min |
| May 5, 6:14 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 46 min |
| May 5, 6:16 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 44 min |
| May 5, 6:20 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 25 min |
| May 5, 6:54 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.